Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Charleston, WV

June 11, 2003Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 11, 2003, 2:33 PM EDT for Mingo County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 2:33 PM EDT (18:33 UTC)
Expired
Jun 11, 2003, 3:00 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS51 KRLX 111833
SVRRLX
WVC059-111900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 300 PM EDT...

* AT 229 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MATEWAN MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...RED JACKET...HINCH AND
  PIE.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3761 8231 3748 8215 3764 8198 3776 8210

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:26 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 11, 2:26 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT WED JUN 11 2003

TONIGHT AND THURSDAY...

CONTINUED MOIST SOUTHERLY FLOW TONIGHT ALONG WITH LIFT AHEAD OF THE
UPPER LOW TO THE WEST.  LIKELY POPS TONIGHT.  SURFACE LOW ALONG THE
OHIO RIVER THE FORECAST AREA WILL REMAIN IN THE MOISTURE UNSTABLE
AIRMASS THURSDAY...CONTINUE LIKELY POPS.  THE TEMPERATURES...THE
FWCS SEEM REASONABLE WITH CLOUD COVER AND PRECIPITATION FORECAST FOR
HIGHS ON THURSDAY...THE LOWER FWCS SEEM ON TRACK.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...

COMPLICATED FORECAST AS PERIODS ARE DRIVEN BY MESOSCALE FEATURES
OPPOSED TO SYNOPTIC ONES...OF COURSE IT WOULD HELP IF ENSEMBLES
WOULD BE IN BETTER AGREEMENT.  EITHER WAY YOU SLICE IT PLENTY OF
MOISTURE AND TRIGGERS AROUND FOR SCATTERED CONVECTION.  H8 DEWPOINTS
HOVER AROUND 13C...WARM CLOUD DEPTHS ABOVE 12KFT...AND SCAPES AROUND
1.0 KJ/KG.  NOT MUCH CHANGE TO EXISTING GRIDS WITH CHANCE POPS
ALMOST EVERYDAY.  LIKE THE TREND OF NIXING PRECIP CHANCES FRIDAY
ACROSS THE NORTHWEST BEHIND THE FRONT...THEN REINTRODUCE THEM
SATURDAY.  ONCE THING IS CERTAIN IN HIS PATTERN...TEMPS.  OVERNIGHT
LOWS SHALL BE IN THE MID AND UPPER 60S WITH UPPER 70S AND LOWER 80S
COMMON FOR HIGHS.

SUNDAY THROUGH WEDNESDAY...
FIRST LINE OF PREEPD MORE OR LESS SAYS IT ALL.  SOME MODEL
DISAGREEMENT ON SHORT WAVE GOING THROUGH (OR NOT GOING THROUGH)
FORECAST AREA SUNDAY AND MONDAY.  GFS SOLUTION HAS BEEN GOING BACK
AND FORTH WHILE OTHER MODELS SHOW MORE PROGRESSIVE SOLUTION.  STAYED
WITH CHANCE POPS SUNDAY IN MOIST UNSTABLE SOUTHWEST FLOW JUST AHEAD
OF SAID SHORT.  THINGS DRY OUT SUNDAY NIGHT BASED ON CONTINUED
MOVEMENT OF THIS SYSTEM.  DID ALLOW LOW CHANCE POPS FAR SOUTHWESTERN
COUNTIES THROUGH MONDAY EVENING.

TEMPERATURE FORECAST WAS MAINLY A BAROTROPIC ONE...ENDED UP SLIGHTLY
ABOVE MEX ESPECIALLY ON HIGHS...AND AM LOWER ON POPS...BOTH
ATTRIBUTABLE TO FACT THAT THIS GUIDANCE WAS BASED ON RUN WHICH IS ON
THE WET SIDE OF THE SPECTRUM OF POSSIBILITIES.  MRF ENSEMBLE BEARS
THIS OUT.

.RLX...
WV...NONE.
OH...NONE.
VA...NONE.
KY...NONE.

ELW/FWM/TRM

********************************************************************
1050 AM EDT WED JUN 11 2003

THIS AFTERNOON....NO BIG CHANGES TO THE ONGOING FORECAST LIKELY
SHOWERS AND THUNDERSTORMS WEST AND NORTH DUE TO THE UPPER LEVEL LOW
WITH INCREASING MOISTURE AND INSTABILITY DURING THE AFTN.  COMPLEX
OF SHOWERS AND THUNDERSTORMS INDICATED ON RADAR ALONG WITH CLOUD
COVER THE TEMPERATURES SEEM REASONABLE.

ELW

********************************************************************

251 AM EDT WED JUN 11 2003

TODAY > FRIDAY

WEAKENING CONVECTION MOVING IN ON SCHEDULE...BUT JUST LIKE WE SAID
YESTERDAY FOR TODAY...DURATION/FREQUENCY STILL TOUGH TO FIGURE.
WITH FRONTAL ZONE OVER LOWER GREAT LAKES AND OUT OF THE PICTURE I WAS
NOT OVERLY IMPRESSED WITH FREQUENCY OF SHOWERS TODAY.  OF COURSE
POP IS JUST BASED ON 0.01 IN THE 12 HOURS.   THE SUPPORT
IN IL LIFTS NORTHEAST - TOWARD OUR NORTHWESTERN COUNTIES THIS
AFTERNOON - THINKING MOST ACTIVITY BY AFTERNOON THERE.  BUT NOBODY
CAN RULE OUT CONVECTION.  WARM TEMPERATURES AT 850 - SO ANY BREAKS
IN THE CLOUDS WILL HELP LOWLANDS REACH 80.

SUPPORT FROM UPPER AIR DISTURBANCE REACHES WESTERN COUNTIES LATE
TONIGHT.  SO LATE NIGHT SHWRS/TSTMS POSSIBLE IN OH VALLEY.  BETTER
LOW LEVEL MOISTURE CONVERGENCE ON THURSDAY...WILL INCREASE POP TO
LIKELY.

AFTER THE UPPER AIR SUPPORT EXITS POP ON FRIDAY IS LOWER BUT TOO
EARLY TO REMOVE 30 POP.

HUMIDITY INCREASES TODAY AND LINGERS ON - RAIN RATES MAY BE BETTER
LATE TONIGHT AND THURSDAY WITH UPPER AIR SUPPORT - BUT NO REASON FOR
ANY FLOOD WATCHES AT THIS TIME.

FRIDAY NIGHT >

THINK WE MAY SEE A RELATIVELY DRY PERIOD LATE FRIDAY NIGHT INTO
SATURDAY MORNING AS SHORTWAVE SYSTEM EXITS TO THE EAST.  WITH DEAD
FLOW AND BOUNDARY WELL TO THE NORTH...NOT MUCH SUPPORT SEEN FOR
SHOWERS DURING THIS PERIOD.  NEXT WAVE ALONG FRONT PUSHES A WARM
FRONTAL BOUNDARY NORTHWARD DURING THE DAY SATURDAY THOUGH...WHICH
WILL SPREAD CLOUDS/RAIN CHANCES NORTH ONCE AGAIN.

NO CHANGES TO ANYTHING OTHER THAN SKY/POP/WX GRIDS FOR FRIDAY NIGHT
AND SATURDAY.

CL + BATTY
********************************************************************

955 PM EDT TUE JUN 10 2003

LATEST RADAR MOSAICS SHOW IMPRESSIVE MCS MOVING EAST ACROSS SOUTHERN
INDIANA INTO WESTERN OHIO AT THIS TIME.  INITIAL THOUGHTS WERE THAT
THE COMPLEX WOULD HAVE TOUGH TIME PUSHING INTO MORE STABLE
ENVIRONMENT WHERE EARLIER CONVECTIVE COMPLEX WAS IN WESTERN KENTUCKY
AND LOWER DEWPOINT AIR ACROSS OHIO INTO WEST VIRGINIA.
HOWEVER...THE MCS HAS BEEN ABLE TO SUSTAIN ITSELF AND ACTUALLY
ACCELERATED UPON ITS DEVELOPED COLD POOL AND APPEARS THAT IT WILL
CONTINUE TO PROGRESS INTO WESTERN CWA SOMETIME AFTER MIDNIGHT.

MODELS INDICATING 30KT TO 40KT LOW LEVEL JET WHICH WILL CONTINUE TO
FEED COMPLEX WITH HIGHER DEWPOINT AIR AS IT PUSHES EASTWARD.
CURRENT FORECAST HAS GOOD HANDLE ON THIS ACROSS WESTERN PORTIONS OF
AREA BUT FEEL 50 POPS IN EAST ARE A BIT HIGH AND WILL ADJUST THEM
DOWN TO 30.  OTHERWISE REMAINDER OF FORECAST LOOKS IN GOOD SHAPE.

HC
Hazardous weather outlook, Jun 11, 5:00 AM EDT, 9 hours 33 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

IF INSTABILITY INCREASES WITH SOME BREAKS IN THE CLOUDS...THERE IS A
SLIGHT CHANCE THAT A SEVERE THUNDERSTORM COULD FORM THIS AFTERNOON
OR THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A HIGHER RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT
REPETITIVE SHOWERS.  THE WET PATTERN CONTINUES THROUGH THE WEEKEND.
SO THE POSSIBILITY OF SMALL STREAM/RIVER FLOODING WILL EXIST...IF
ONE AREA IS FAVORED.

BATTY

In the hours before

Special weather statement, Jun 11, 12:59 PM EDT, 1 hour 34 minutes before
WVZ025-111745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 PM EDT WED JUN 11 2003

AT 0100 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING ACROSS NORTHERN LOGAN COUNTY.

BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
THUNDERSTORM...PARTICULARLY AROUND CHAPMANVILLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 1:30 PM EDT, 1 hour 3 minutes before
WVZ026-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT WED JUN 11 2003

AT 130 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM MOVING INTO BOONE COUNTY.  THIS STORM WILL BE MOVING
EAST ACROSS THE COUNTY UNTIL AROUND 215 PM.

BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...PARTICULARLY FOR PERSONS LIVING IN THE CENTRAL PORTIONS OF
THE COUNTY.  COMMUNITIES MOST LIKELY IMPACTED BY THIS STORM INCLUDE
DANVILLE AND MADISON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 1:43 PM EDT, 50 minutes before
WVZ024-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT WED JUN 11 2003

AT 143 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING ACROSS NORTHERN MINGO COUNTY.  AREAS
MOST LIKELY TO BE IMPACTED BY THIS STORM INCLUDE KERMIT AND THE
LAUREL LAKE PUBLIC HUNTING AND FISHING REGION

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY FROM THIS
THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 2:04 PM EDT, 29 minutes before
WVZ036-111845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT WED JUN 11 2003

AT 204 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING EAST ACROSS FAYETTE COUNTY UNTIL 245
PM.

BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...PARTICULARLY FOR PERSON NEAR OR NORTH OF OAK HILL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 2:10 PM EDT, 23 minutes before
WVZ025-111845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT WED JUN 11 2003

AT 210 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STORM
THUNDERSTORM WILL BE MOVING EAST ACROSS LOGAN COUNTY UNTIL AROUND
245 PM.

BRIEF HEAVY RAIN...HAIL...AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...PARTICULARLY ACROSS CENTRAL PORTIONS OF THE COUNTY INCLUDING
THE TOWN OF LOGAN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 11, 2:21 PM EDT, 12 minutes before
WVZ024-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT WED JUN 11 2003

RAIN FROM THUNDERSTORMS THIS AFTERNOON HAS BEEN AROUND 2 INCHES IN
SOME LOCATIONS...PARTICULARLY IN AND AROUND THE LAUREL LAKE PUBLIC
HUNTING AND FISHING AREA.

THIS RAIN WILL BRING STREAMS AND CREEKS TO NEAR BANKFULL DURING MID
AFTERNOON WITH SOME LOW LYING LOCATIONS NEAR CREEKS AND STREAMS
BEING COVERED WITH WATER FOR A COUPLE OF HOURS.

PERSONS ENGAGING IN ACTIVITIES NEAR CREEKS AND STREAMS SHOULD KEEP
ALERT FOR RAPID RISES AND NOT TRY TO ENTER OR CROSS MOVING WATER.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:04 PM EDTFlash Flood WarningRLXKanawha56 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.